# SDR 2003FA0000306

- Difficulty date: March 20, 2003
- Submitted: March 20, 2003
- Operation: General aviation
- Aircraft: N5241F
- Make and model: Cessna 172F
- Aircraft serial: 17253322
- Aircraft time: 11,723 hours
- Engine: Cont O300*
- System (JASC): 2810 · Fuel Storage
- Part: Baffle
- Condition: Broken
- Location: Fuel Cells
- Part time: 11,723 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING VISUAL INSPECTION, FOUND FUEL TANK BAFFLE SPOT WELDS BROKEN LOOSE, ALLOWING BAFFLE TO MOVE AROUND FREELY INSIDE FUEL TANK. THIS CONDITION COULD CAUSE FUEL STARVATION DURING A DECENT WITH A LOW FUEL QUANTITY AND COULD CAUSE ERRONEOUS FUEL QUANTITY INDICATIONS DUE TO INTERFERENCE WITH THE TRANSMITTER FLOAT. PROBABLE CAUSE: THE FRONT FACE OF THE BAFFLE IS APPROXIMATELY 1INCH BEHIND THE FUEL TANK FILLER PORT. DURING THE FUELING PROCESS, IF THE FUEL NOZZLE IS RELAXED, THE NOZZLE CONTACTS THE BAFFLE AND APPLIES EXCESSIVE PRESSURE TO THE BAFFLE, EVENTUALLY BREAKING THE SPOT WELDS LOOSE. PREVENTATIVE MEASURES: DURING THE REFUELING PROCESS, DO NOT INSERT THE FUEL NOZZLE MORE THAN 3 INCHES INTO THE FUEL TANK.
